North Dakota, 2021

Drought in North Dakota, October 1 to 12, 2021

October 1 to 12, 2021 · NWS BIS · 2 events in 2 counties and zones

October started with a small area of D4 designation in Golden Valley County, much of western and north central North Dakota in D3, and remaining areas in D2. At least some part of every county was in D2 or worse drought to start the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

October started with a small area of D4 designation in Golden Valley County, much of western and north central North Dakota in D3, and remaining areas in D2. At least some part of every county was in D2 or worse drought to start the month. The first half of the month saw notable precipitation over much of the area, which led to improvement in drought designation for most locations. Multiple counties over the south improved to either D1, D0, or no drought. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 30, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Sep 30, 11:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
1259 AM CDT Fri Oct 1 2021

.UPDATE...
Issued at 1259 AM CDT Fri Oct 1 2021

Satellite and radar trends suggest the area of low pressure
moving up between the Missouri and James River Valleys is tracking
slightly to the west of guidance. PoP and sky forecasts have been
updated accordingly. With the large expanse of high clouds now a
little farther west than expected, eastern counties under the
Frost Advisory may see temperatures mostly remain well above
freezing, but it is too early to remove any counties at this time
as the high clouds could thin out. In western North Dakota, a
handful of NDAWN observations are already showing temperatures in
the upper 30s.

UPDATE Issued at 936 PM CDT Thu Sep 30 2021

Several observation sites in the James River Valley have somewhat
reduced visibilities, though nothing concerning at 02Z as clouds
continue to stream in from the south and inhibit fog formation.
With clouds expected to continue moving into the state, fog
tonight was removed from the forecast. There may be some very
isolated areas of fog later with slight overlaps in clear skies
and richer low level moisture, but predictability is low.

To the west temperatures have quickly dropped with light winds,
clear skies, and dry air. Frost Advisory looks good at this
update.

UPDATE Issued at 720 PM CDT Thu Sep 30 2021

A Frost Advisory was issued with this forecast update for early
Friday morning across western and portions of central North
Dakota.

00Z surface observations show a dry surface air mass over western
North Dakota, where dew points in the mid 20s to mid 30s have
been reported. The surface high currently draped over the western
border is forecast to slowly build east, with clear skies and
light winds to create conditions for good radiational cooling.
With both MET/ECS guidance showing areas of mid 30s over the west,
frost conditions will be likely.

For areas of the south central and southern James River Valley, a
recycling and relatively more moist air mass will stay in place.
Fog may be possible in this region, especially on outer edge of
the persistent cloud cover, but confidence is low in placement at
the moment due to the slim overlap of higher dew points but clear
skies.

&&

.SHORT TERM...(This evening through Friday)
Issued at 243 PM CDT Thu Sep 30 2021

A weak low pressure system will continue to linger across the
region tonight into Friday. A plume of moisture extending
northward from this system may continue some clouds cover across
southern and eastern portions of the state through this evening.
An isolated to scattered shower is also possible, mainly in the
James River Valley and eastward. Tonight this low lingers across
the region in the east, while dry air moves into the west. Cloudy
skies with isolated showers may be found in the southeast, while
clear and cool conditions are found in the west and north. Tonight
is the last night for any frost products, and will be cutting it
close in some areas. A blend of the 25th percentile NBM does bring
in some lows in the 30s across the west. With little evidence to
suggest any extreme cold for tonight, will hold off on any
highlights at this time. Meanwhile, central and eastern portions
with better dewpoints and clearing skies could see some patchy fog
tonight, although confidence remains low on exact location at this
time.

Friday, the mentioned low shifts slightly north and eastward as it
exits the region. The result could be more rounds of showers in
the southeast, while dry air elsewhere brings mainly clear skies.
This slight shift northward could bring some better QPF totals in
areas that can get under prolonged showers. Chances for
thunderstorms tonight and Friday are minimal as limited
instability is found. Most areas will see continued light winds
and slightly cooler more normal like temperatures. Areas in the
dry air across the west may see afternoon RH values dip into the
20s. The lack of wind should limited the fire weather danger
threat.

.LONG TERM...(Friday night through Thursday)
Issued at 243 PM CDT Thu Sep 30 2021

A period of mainly dry weather with above average temperatures is
then expected for the long term.

Weak low pressure system will move out Friday night, clearing
skies and ending chances for precipitation. Some patchy fog is
also possible in the James River Valley Friday night. This weekend
sees weak zonal flow with perhaps another weak upper low moving
through. With limited moisture in this system look for mild
temperatures and clear to partly cloudy skies. Early through mid
next week another large upper level ridge looks to settle in over
the area. Dry conditions with mild temperatures look to continue.
Expect lows in the 40s and 50s, with highs returning into the 80s
during this time period. RH values look to drop into the teens and
20s next week, although lighter winds should limit the fire
weather danger threat. Sometime later next week a broad trough
pattern with a potential cold front may settle into the region.
Although timing and location remain uncertain, this could cool
temperatures back to more normal readings and bring the next
better chances for precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1259 AM CDT Fri Oct 1 2021

VFR conditions and light winds are expected through the forecast
period. There is a slight chance of showers at KJMS on Friday.
There could also be some fog near KJMS through mid Friday morning,
but a period of prevailing visibility restrictions remains
unlikely.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 9 AM CDT /8 AM MDT/ this morning for
NDZ001>004-009>012-017>021-031>034-040>044.

&&

UPDATE...Hollan
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Hollan
Hazardous weather outlook, Oct 1, 12:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
100 AM CDT Fri Oct 1 2021

NDZ001>004-009>012-017>021-031>034-040>044-020600-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-
100 AM CDT Fri Oct 1 2021 /1200 AM MDT Fri Oct 1 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Frost Advisory is in effect. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Frost Advisory is in effect early Friday morning. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-022-023-025-035>037-045>048-050-051-020600-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
100 AM CDT Fri Oct 1 2021 /1200 AM MDT Fri Oct 1 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, La Moure

When
October 1, 12:00 AM CST to October 12, 6:00 AM CST
Where
La Moure forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
October 1, 12:00 AM CST to October 12, 6:00 AM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988800, 988801.